Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Reno, NV

August 9, 2017Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 9, 2017, 5:50 PM PDT for Lassen County, California. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2017, 5:50 PM PDT (00:50 UTC)
Expired
Aug 9, 2017, 6:15 PM PDT
In force
25 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lassen County, CA

The radar

The Reno radar (KRGX), 123 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:53 PM PDTHAIL 0.5Susanville, CALASSEN COUNTY SHERIFFS OFFICE REPORTED MARBLE SIZED HAIL AND HEAVY RAINFALL.
Aug 9, 5:59 PM PDTHAIL 0.52 Nnw Susanville, CATRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL COVERING THE GROUND ROUGHLY ONE HALF INCH DEEP AND HEAVY RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS55 KREV 100050
SVRREV
CAC035-100115-
/O.NEW.KREV.SV.W.0017.170810T0050Z-170810T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
550 PM PDT WED AUG 9 2017

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Central Lassen County in northern California...

* Until 615 PM PDT

* At 549 PM PDT, a severe thunderstorm was located over Susanville 
  and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing, and trees. 

* Locations impacted include...
  Susanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 12061 4040 12070 4063 12068 4057 12028
TIME...MOT...LOC 0049Z 224DEG 1KT 4041 12065 

HAIL...1.00IN
WIND...60MPH
 
$$

TF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:15 PM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM PDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Reno NV
115 PM PDT Wed Aug 9 2017

.SYNOPSIS...

Low pressure over northern California will continue shower and
thunderstorms development through this evening with some storms
capable of producing flash flooding mainly north of I-80. The
storm threat will shift farther north on Thursday as this low
finally exits northern California. Drier conditions are expected
Friday through early next week. Temperatures will remain near to
slightly above average through the week.

&&

.SHORT TERM...

Showers and thunderstorms producing hail, gusty outflow winds,
and localized flash flooding generally north of Interstate 80
will continue this evening.

An upper level shortwave trough off the California coast will
place favorable upper level divergent forcing across northern
Nevada tonight. Layered water vapor imagery and our special 19z
sounding shows an encroaching dry level pushing northward near the
I-80 corridor. This could reduce the flash flood threat southward
of this area with more of a wind gust threat expected. As such,
think the best flash flood potential should remain across northern
Washoe, Lassen, and Pershing counties with much of the showers
and storms diminishing before midnight.

The shortwave will remain in the area on Thursday but the
moisture and forcing axis will shift northward and provide the
best chances for storms mainly across Lassen and northern Washoe
counties. Cooling aloft should produce some sizable instability by
Nevada standards at about 800-1000 J/kg. Considering the ample
instability and light flow aloft, these storms look like mainly
hail and heavy rain producers.

Drier and quieter conditions will prevail heading into the weekend
as broad troughing ushers in a dry southwest flow aloft.
Temperatures will warm aloft and will allow high temperatures to
warm a few degrees above seasonal averages with lower 90s expected
across western Nevada and lower 80s across Sierra valleys.

Expecting typical zephyr breezes through the weekend and into
early next week. The dry air mass will result in dry conditions
along mid-slopes and higher elevations by Sunday morning.

By early next week, model guidance again wants to develop a closed
low across central California, but predictability with the
trajectory is typically low particularly in the extended. Overall,
this low may transport moisture northward and could trigger some
showers and storms, but will leave out of the forecast until
confidence increases with the shortwave development. Fuentes

&&

.AVIATION...

Areas of showers and thunderstorms will continue through about 05z
this evening. These storms could be strong with hail and wind
gusts to 40-50 kts possible mainly for areas south of Interstate
80, with a lessening wind threat and more of a heavy rain threat
expected towards the Oregon border.

The favored location for most storms through this evening should
remain north of KTRK to KLOL. Isolated to scattered showers and
storms are possible through 02z for KTVL, KTRK, KRNO, and KRNO.
Lesser chances expected for KMMH with less than a 20% chance
expected through 01z.

Storms are expected to die off after midnight with another repeat
possible on Thursday, but focused more to the north. Dry for
Friday into the weekend. Fuentes

&&

.REV Watches/Warnings/Advisories...

NV...Flash Flood Watch until 10 PM PDT this evening NVZ003>005.

CA...Flash Flood Watch until 10 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Local storm report, Aug 9, 2:51 PM PDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
251 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             GARDNERVILLE RANCH      38.89N 119.74W
08/09/2017  M0.25 INCH       DOUGLAS            NV   PUBLIC

            SMALL HAIL REPORTED IN THE GARNDERVILLE RANCHOS AREA VIA
            FACEBOOK.

&&

MCGUIRE
Local storm report, Aug 9, 3:33 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
333 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             4 SSW RENO              39.48N 119.84W
08/09/2017  M0.50 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED WEATHER SPOTTER REPORTED MARBLE SIZED HAIL AND
            MODERATE RAINFALL.

&&

MCGUIRE
Local storm report, Aug 9, 4:08 PM PDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
408 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             DAYTON                  39.24N 119.58W
08/09/2017  M0.25 INCH       LYON               NV   PUBLIC

            PUBLIC REPORTED PEA SIZED HAIL IN THE DAYTON AREA VIA
            FACEBOOK.

&&

MCGUIRE
Local storm report, Aug 9, 4:48 PM PDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
448 PM PDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             DAYTON                  39.24N 119.58W
08/09/2017  M0.25 INCH       LYON               NV   AMATEUR RADIO

            AMATUER RADIO OPERATOR REPORTED PEA SIZED HAIL IN DAYTON.

&&

MCGUIRE
Special weather statement, Aug 9, 5:00 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Reno NV
500 PM PDT WED AUG 9 2017

CAZ071-100045-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
500 PM PDT WED AUG 9 2017

...STRONG STORM OVER EAGLE LAKE...

At 500 PM PDT, Doppler radar was tracking a strong thunderstorm over
Aspen Grove Campground, or near Eagle Lake, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle Lake, Spaulding, Aspen Grove Campground, Christie Campground,
Merrill Campground and Eagle Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 4049 12071 4051 12089 4082 12088 4076 12053
TIME...MOT...LOC 0000Z 193DEG 14KT 4058 12078

TF
Special weather statement, Aug 9, 5:36 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
536 PM PDT WED AUG 9 2017

CAZ071-100115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
536 PM PDT WED AUG 9 2017

...STRONG THUNDERSTORM NEAR SUSANVILLE...

At 533 PM PDT, Doppler radar was tracking a strong thunderstorm near
Susanville. This storm was nearly stationary.

This storm can produce nickel sized hail, frequent lightning, heavy
rainfall, and gusty outflow winds. Motorists along Highway 395 and
36 near Susanville may encounter blinding rainfall and ponding of
water on roadways.

Locations impacted include...
Portions of Highway 395 and CA Highway 36 near Susanville.

LAT...LON 4037 12063 4046 12072 4064 12062 4052 12041
TIME...MOT...LOC 0033Z 205DEG 4KT 4043 12065

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:00 PM PDTSpecial Weather StatementREVLassen45 min
Aug 9, 5:36 PM PDTSpecial Weather StatementREVLassen39 min
Aug 9, 5:57 PM PDTSpecial Weather StatementREVSierra33 min
Aug 9, 6:30 PM PDTAreal Flood AdvisoryREVLassen, Plumas, Sierra2 hr
Aug 9, 6:33 PM PDTAreal Flood AdvisoryREVLassen, Plumas117 min
Aug 9, 7:19 PM PDTSevere Thunderstorm WarningREVLassen, Plumas26 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.